Minnesota, 2004

Tornado in Minnesota, September 23, 2004

September 23, 2004 · NWS ABR · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Sep 23, 3:09 AM CST, 10 hours 44 minutes earlier.

Area forecast discussion, Sep 23, 3:09 AM CST, 10 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
409 AM CDT THU SEP 23 2004

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
UPPER LEVEL LOW WILL BEGIN MORE OF A NORTHEASTERN TRACK TODAY. UPPER
LOW IS OVER WRN NEBRASKA WITH SURFACE TROUGH EXTENDING FROM EASTERN
NEB THROUGH THE ERN DAKOTAS/WRN MN. AS LOW MOVES NE TODAY...
CYCLOGENESIS WILL OCCUR OVER EASTERN SD. SURFACE LOW WILL DRIFT NNE
AS UPPER LOW BECOMES A BIT NEGATIVELY TILTED OVER SE SD. SURFACE LOW
WILL BE OVER FAR SE ND BY THIS EVENING. RAINFALL IS EXPECTED OVER
THE ENTIRE FORECAST AREA WITH THE GREATEST AMOUNTS IN CENTRAL SD
NORTH OF UPPER LOW AND IN WRAP AROUND AREA OF DEVELOPING SURFACE
LOW. JET AROUND THE BASE OF UPPER LOW WILL ALLOW FOR STRONG
DIVERGENCE ALOFT OVER NERN SD. WITH MOST UNSTABLE CAPES AROUND
400-700 J/KG AND DEEP LAYER SHEAR AROUND 40-50KTS...ORGANIZED
CONVECTION POSSIBLE AS NOTED BY SPC. NOT TOO CONFIDENT OF SEVERE WX
HOWEVER...GIVEN WEAK INSTABILITY. WILL MENTION SVR POSSIBILITY IN
HWO BUT NOT IN GRIDS. LOW MOVES OFF TO THE NORTHEAST THROUGH
NORTHERN MINNESOTA TONIGHT...WITH WRAP AROUND PRECIP DRIFTING NE AS
WELL. EXPECT PRECIP TO END IN THE NORTHEAST BY MORNING. WINDS AND
CLOUD COVER SHOULD INHIBIT FOG DEVELOPMENT TONIGHT...ALTHOUGH NOT
OUT OF THE QUESTION IN THE WEST. CLOUDS DECREASE FOR FRIDAY WITH
TEMPS REBOUNDING TO THE MID 60S AND LOWER 70S UNDER HIGH PRESSURE.
HIGH PRESSURE WILL DOMINATE THE REGION THROUGH SATURDAY WITH HIGHS
INCREASING TO THE 70S AREA-WIDE FOR SATURDAY.

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MAIN FCST CHALLENGE WITH THE EXTENDED STILL REMAINS THE PCPN CHANCES
MON NGT/TUE MORNING.

PRIOR TO THAT...BROAD UPPER RIDGE STILL DOMINATES MIDWEST
WEATHER...WITH AMPLE SUNSHINE AND SEASONABLE TEMPERATURES EXPECTED.
85H TEMPS CONT TO HOLD STEADY FROM +10 TO +13 ACROSS CWA.

MODELS STILL CONTINUE TO ADVERTISE A WEAKNESS DEVELOPING IN BROAD 5H
FLOW BY MIDDAY MONDAY. VERY WEAK TROFFING IS STILL ADVERTISED...AT
LEAST ON GFS. THE CANADIAN AND 22/18Z DGEX ARE VERY UNIMPRESSED WITH
THIS FEATURE...AND KEEP BROAD RIDGE WITH HIGH CENTERED OVER
MIDSECTION CONUS THRU THIS TIME PERIOD. GFS POPS ARE FALLING
DRAMATICALLY FROM 24 HOURS AGO...SO THINKING THAT MODEL IS GOING TO
TREND TOWARD DRIER SOLNS. EVEN WITH FROPA...FLOW AROUND HURRICANE
JEANNE IS OFFSHORE ACROSS THE GULF STATES SO NO REAL MOISTURE
ADVECTION COMING OUR WAY IN ADVANCE OF FROPA. THUS...HAVE REMOVED
ALL MENTION OF PCPN OUT OF EXTENDED.

MODELS SHOW WEAK 5H WAVE DROPPING SOUTH INTO DAKOTAS LATE IN
EXTENDED. NOT MUCH ASSOCIATED WITH FEATURE AT 85H OR 7H...SO HAVE
OPTED TO KEEP THINGS DRY. 85H TEMPS REMAIN STEADY THROUGH REMAINDER
OF EXTENDED...SO NOT MUCH VARIATION IN MAX T GRIDS SUNDAY THROUGH
WEDNESDAY.

&&
WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Sep 23, 4:24 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT THU SEP 23 2004

SDZ003>007-009>011-015>019-033>037-045-048-051-241023-
BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DAY-DEWEY-EDMUNDS-FAULK-HAND-
HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-SPINK-STANLEY-
SULLY-WALWORTH-
524 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ008-020>023-241023-
BIG STONE-CODINGTON-DEUEL-GRANT-HAMLIN-ROBERTS-TRAVERSE-
524 AM CDT THU SEP 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST SOUTH
DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE TODAY IN FAR NORTHEASTERN SOUTH DAKOTA
AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA. SOME STORMS
COULD BE STRONG TO SEVERE IN THIS AREA TODAY AS A STRONG LOW PRESSURE
SYSTEM MOVES THROUGH THE REGION. DAMAGING WIND WILL BE THE GREATEST
THREAT. THE THREAT FOR THUNDERSTORMS WILL EXIST MAINLY DURING THE
DAYTIME HOURS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 133 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Traverse

When
September 23, 1:53 PM CST to 1:55 PM CST
Where
Traverse County, 8 mi NE of Browns Vly
Rating
F1
Path length
0.7 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
45.683, -96.733

A tornado touched down and traveled through a cornfield and a farmstead before dissipating. The tornado damaged several sheds and a travel trailer along with toppling a large grain bin. The storm traveled northwest across Lake Traverse and into South Dakota where another tornado touched down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyThe tornado archive for Minnesota, 2004Warnings in Minnesota, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425031.